Oregon, 2008

Avalanche and Heavy Snow in Oregon, January 7 to 9, 2008

January 7 to 9, 2008 · NWS PQR · 5 events in 4 counties and zones

A strong and cold Pacific system brought copious amounts of new snow accumulations to the higher elevations of northwest Oregon. This system dropped snow levels considerably, leading to the first snow accumulation of the year in areas within the Columbia River Gorge and the Upper Hood River Valley.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong and cold Pacific system brought copious amounts of new snow accumulations to the higher elevations of northwest Oregon. This system dropped snow levels considerably, leading to the first snow accumulation of the year in areas within the Columbia River Gorge and the Upper Hood River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 7, 8:30 PM PST, 30 minutes earlier.

Area forecast discussion, Jan 7, 8:30 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 PM PST MON JAN 07 2008

.SYNOPSIS...ANOTHER IN A SERIES OF STORM SYSTEMS WILL IMPACT THE
PACIFIC NORTHWEST TONIGHT THROUGH EARLY WEDNESDAY. HIGH WIND CAN BE
EXPECTED ALONG THE COAST TONIGHT THROUGH TUESDAY MORNING. THE
CASCADES WILL RECEIVE SUBSTANTIAL SNOWFALL TONIGHT THROUGH WEDNESDAY
MORNING. YET ANOTHER WET AND WINDY SYSTEM WILL MOVE THROUGH SOUTHWEST
WASHINGTON AND NORTHWEST OREGON WEDNESDAY NIGHT AND THURSDAY. WEAKER
WEATHER SYSTEMS ARE EXPECTED THIS WEEKEND...FOLLOWED BY A POTENTIAL
DRYING TREND EARLY NEXT WEEK.
&&

.SHORT TERM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWING LIGHT
RAIN NOW REACHING THE INLAND VALLEYS THE EVENING AS THE NEXT SYSTEM
APPROACHES THE FORECAST AREA. TEMPERATURES IN THE VALLEY REMAIN ABOVE
FREEZING SO FAR THIS EVENING...SO PRECIPITATION HAS FALLEN MAINLY
AS RAIN THERE. HOWEVER...COLDEST AIR HAS YET TO ARRIVE. CURRENT
FORECAST LOOKS TO BE IN GOOD SHAPE...SO HAVE NOT MADE MANY CHANGES
FOR THE EVENING UPDATE.

ONLY MINOR CHANGES TO REMAINDER OF SHORT TERM DISCUSSION...
WATER VAPOR IMAGERY SHOWS THE NEXT WET AND WINDY SYSTEM NICELY. TWO
LOW CENTERS APPARENT ON SATELLITE. ONE AT ABOUT 52N 138W AS OF 03Z
AND SECOND AT 43N AND 143W. THIS SYSTEM HAS PLENTY OF MOISTURE...AS
EVIDENCED BY THE LONG FETCH OF SUB-TROPICAL MOISTURE OUT TO AT LEAST
165W. AMSU TOTAL PRECIPITABLE WATER GRAPHIC AT 1940Z INDICATING 1.40
INCHES OF PRECIPITABLE WATER NEAR 140W.

WIND...CURRENT WARNING LOOKS GOOD. LATEST NAM-12 VALID 06Z TUE JUST A
TAD WEAKER WITH THE 950 MB WIND...GENERALLY 50 TO 60 KT NEAR THE
COASTLINE. BOUNDARY-LAYER WIND 45 TO 50 KT...WITH THE GFS SLIGHTLY
STRONGER THAN THE NAM. STILL LOOKS GOOD FOR WARNING-CRITERIA WIND TO
REACH THE CENTRAL COAST AROUND 06Z...AND THEN TO THE NORTH OREGON
COAST A COUPLE HOURS LATER. MODELS ALSO SHOW MODEST OFFSHORE GRADIENT
THROUGH THE GORGE TONIGHT WITH PEAK KPDX-KDLS GRADIENT 5 TO 6 MB.
THIS TRANSLATES TO PEAK GUSTS IN THE 40-45 MPH RANGE.

SNOW...GFS MODEL IMPLIES A COUPLE OF WAVES ALONG THE BAROCLINIC ZONE.
LATEST QPF FORECAST INDICATES NEARLY 2 INCHES IN THE COAST RANGE FOR
AN 18-HOUR PERIOD FROM 12Z TUE THROUGH 06Z WED. WILL NEED TO MONITOR
COAST RANGE RIVERS AS THERE WILL BE SOME SNOWMELT TUE NIGHT. LATEST
RIVER FORECASTS INDICATE SOME MODEST RISES ON THE FASTER-RESPONDING
COASTAL RIVERS SUCH AS THE NEHALEM AND WILSON RIVERS...BUT WELL BELOW
FLOOD STAGES. LOOK FOR SNOW LEVELS TO REMAIN QUITE LOW INITIALLY
...THEN GRADUALLY RISE OVERNIGHT. MODEL SOUNDINGS INDICATE THE
POSSIBILITY THAT INITIAL PRECIP WILL BE AS SNOW IN THE METRO
AREA...BUT SHOULD TURN OVER TO RAIN FAIRLY QUICKLY. NAM MODEL
SOUNDING FOR KPDX SHOWS PRECIP BEGINNING THIS EVENING IN THE FORM OF
RAIN OR A RAIN/SNOW MIX. COULD SEE A CHANGE TO ALL SNOW FOR A LITTLE
WHILE...BUT ALL RAIN BY 3 AM. CASCADES WILL GET A BUNCH OF SNOW
TONIGHT THROUGH EARLY TUE MORNING...EVEN WITHOUT ANY OROGRAPHIC HELP.
PROBLEM AREAS TONIGHT WILL BE THE NORTH OREGON COAST RANGE AND
WILLAPA HILLS OF WASHINGTON. THESE AREAS LIKELY TO BEGIN AS SNOW AND
SHOULD GET ADVISORY LEVEL AMOUNTS BEFORE PRECIP TURNS TO RAIN. GFS
INDICATES 850 MB TEMPS RISING TO -2C 12Z TUE...AND THEN ABOVE
FREEZING BY 18Z. GORGE AND UPPER HOOD RIVER VALLEY MORE PROBLEMATIC.
BASED ON EXPECTED QPF AND DURATION OF OFFSHORE LOW-LEVEL FLOW.
SURFACE FLOW DOES NOT SWITCH TO ONSHORE FOR THE HOOD RIVER VALLEY
UNTIL AT LEAST 00Z WED. GORGE WILL BE COMPLICATED WITH THE WEST END
GETTING SOME SNOW...BUT THEN TURNING TO RAIN AND AREAS OF FREEZING
RAIN...WHILE THE EAST PART STAYS AS SNOW FOR A FEW HOURS LONGER.

WED-THU...POST-FRONTAL TROUGH PATTERN WED WILL PROVIDE CASCADES WITH
MORE SNOW. 850 MB FLOW WED MORNING 20-30 KT...BUT IT BECOMES SWLY IN
THE AFTERNOON. WEAK RIDGING SPREADS IN WED AFTERNOON CUTTING OFF THE
SHOWERS...BUT OVER-RUNNING FROM THE NEXT STORM REACHES THE FORECAST
AREA BY LATE WED AFTERNOON. COULD BE ANOTHER LOW-END HIGH WIND EVENT
FOR THE COAST. SNOW-LEVELS SHOULD RISE ABOVE THE PASSES AHEAD OF THE
COLD FRONT...BUT COME DOWN AGAIN THU AFTERNOON.
WEISHAAR

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
ECMWF AND GFS IN PRETTY GOOD AGREEMENT...AND GIVEN THE
REASONABLE CONSISTENCY IN SPAGHETTI CHARTS ARE PREFERRED WITH THE
GENERAL PATTERN THROUGH THE COMING WEEKEND. OUTLIER IS THE CANADIAN
WHICH IS A BIT MORE PESSIMISTIC. RIDGE GRADUALLY BUILDS LATE IN THE
WEEK...BUT WITH A SHORTWAVE LIFTING THROUGH AROUND SAT. WILL KEEP
CHANCE TO LIKELY POPS FRI INTO SAT...THEN HEAD TO A LONG AWAITED
DRIER FORECAST FOR SUN INTO MON.
&&

.AVIATION...LIGHT FRONTAL PRECIPITATION AND MVFR CONDITIONS HAVE
SPREAD INLAND ACROSS THE COAST INTO THE SOUTHERN AND CENTRAL
WILLAMETTE VALLEY. THE PRECIPITATION WILL CONTINUE TO SPREAD EAST
THIS EVENING AND INCREASE IN INTENSITY.  SO FAR ALL THE LOW
ELEVATION PRECIPITATION HAS STARTED AS RAIN AND DEW POINTS REMAIN
ABOVE FREEZING...THEREFORE I THINK ANY SNOW MIXING IN AT TAF SITES
WILL BE MINIMAL AND BE LIMITED TO THOSE NEAR THE OUTFLOW REGION OF
THE GORGE.

KPDX AND APPROACHES...CONDITIONS ARE CURRENTLY VFR BUT WILL FALL TO
MVFR BETWEEN 05Z AND 06Z AS THE FRONTAL PRECIPITATION REACHES KPDX.
RAIN AND SNOW MAY MIX OCCASIONALLY BETWEEN 06Z AND 10Z BUT NO
ACCUMULATIONS ARE EXPECTED AND VISIBILITIES SHOULD REMAIN BETWEEN 3
TO 5 SM IN THE -RASN. PRECIPITATION WILL BECOME ALL RAIN AFTER 10 OR
12Z AND CONTINUE THROUGH MUCH OF TUE. RUTHFORD.

&&

.MARINE...WINDS ARE INCREASING TO GALES THIS EVENING AS A FRONTAL
SYSTEM PUSHES INTO THE INLAND WATERS. COMBINED SEAS AT BUOY 89 ARE
CURRENTLY 13 FT BUT NEARING 20 FT ON THE COLUMBIA RIVER BAR. SEAS
PEAKED OUT AT 16 FT AT BUOY 05 AROUND 00Z SO I EXPECT WE WILL SEE
COMBINED SEAS IN THE MID TO UPPER TEENS IN THE COASTAL WATERS
TONIGHT AND HOVERING AROUND 20 FT ACROSS THE BAR. RUTHFORD.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...GALE WARNING FROM CAPE SHOALWATER TO FLORENCE THIS EVENING
          THROUGH TUE MORNING.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH
          TUE EVENING.
        HIGH WIND WARNING NORTH AND CENTRAL OREGON COAST TONIGHT
          THROUGH TUE MORNING.
        WINTER STORM WARNING S WA AND N AND CENTRAL OREGON CASCADES
          TONIGHT THROUGH WED MORNING.
        HEAVY SNOW WARNING UPPER HOOD RIVER VALLEY TONIGHT THROUGH
          TUE AFTERNOON.
        WINTER STORM WARNING COLUMBIA RIVER GORGE TONIGHT THROUGH
          TUE AFTERNOON.
        SNOW ADVISORY WILLAPA HILLS...N OREGON COAST RANGE...S WA AND
          N AND CENTRAL OREGON CASCADE FOOTHILLS TONIGHT.

&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST ++9596  PDX ++8496  SLE ++8496  EUG ++8496

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 7, 5:47 AM PST, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
547 AM PST MON JAN 7 2008

PZZ250-255-270-275-081400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
547 AM PST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GALE FORCE WINDS ARE POSSIBLE AT TIMES ESPECIALLY TUESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

ORZ011-013-WAZ019-081400-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
547 AM PST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HEAVY SNOW WARNING IS IN EFFECT BEGINNING TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HEAVY SNOW WARNING IS IN EFFECT TUESDAY AND TUESDAY NIGHT. SNOW
ADVISORIES MAY BE REQUIRED AT TIMES LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED LATER TODAY AND FOR
THE NEXT FEW DAYS.

ORZ001-002-WAZ021-081400-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
547 AM PST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL PORTIONS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR TONIGHT ON THE NORTH AND
CENTRAL OREGON COAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WARNING IS IN EFFECT EARLY TUESDAY ON THE NORTH AND
CENTRAL OREGON COAST. STRONG WINDS ARE POSSIBLE AGAIN AROUND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND ARE ENCOURAGED TONIGHT.

ORZ003-009-010-012-014-WAZ020-023-040-081400-
COAST RANGE OF NORTHWEST OREGON-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON CASCADE FOOTHILLS-
547 AM PST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW ADVISORIES ARE IN EFFECT TONIGHT UNTIL SNOW LEVELS RISE
LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW ARE ENCOURAGED TONIGHT.

ORZ004>008-WAZ022-039-081400-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
547 AM PST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

4 heavy snow, 1 avalanche. Local standard time, as filed.

Heavy Snow, North Oregon Cascades

When
January 7, 9:00 PM PST to January 9, 8:00 AM PST
Where
North Oregon Cascades forecast zone
Reported by
Department of Highways

Between 20 and 30 inches total snowfall accumulation fell, based on reports from sites such as the Mount Hood Meadows and Timberline ski resorts on Mt. Hood, the Mt. Hood Test SNOTEL site, and ODOT reports along highways 35, 20, and 26.

Heavy Snow, Western Columbia River Gorge

When
January 7, 9:00 PM PST to January 9, 8:00 AM PST
Where
Western Columbia River Gorge forecast zone
Reported by
Trained Spotter

Six inches total snowfall accumulation was reported in Hood River as well as in Cascade Locks.

Heavy Snow, Upper Hood River Valley

When
January 7, 9:00 PM PST to January 9, 8:00 AM PST
Where
Upper Hood River Valley forecast zone
Reported by
Trained Spotter

Between 8 and 20 inches total snowfall accumulation fell, based on reports from spotters in the hills south of Hood River and in Parkdale.

Heavy Snow, Cascades in Lane County

When
January 7, 9:00 PM PST to January 9, 8:00 AM PST
Where
Cascades in Lane County forecast zone
Reported by
Department of Highways

Between 20 and 30 inches total snowfall accumulation fell, based on similar conditions as and reports from the north Oregon Cascades.

Avalanche, North Oregon Cascades

When
January 8, 7:15 AM PST to January 9, 12:15 PM PST
Where
North Oregon Cascades forecast zone
Reported by
Newspaper

Over the course of about 18 hours, multiple avalanches occurred in the same area, over the Santiam Pass, near the intersection of Hwy. 20 and Hwy. 126. The avalanches were contributed to higher than average snow pack, and large amounts of plowed snow along the highways. The first set of avalanches occurred the morning of January 8th, the largest burying parts of US Hwy. 20 up to 15 feet deep. Three cars were trapped by the avalanche then later freed, with no injuries. The second round of avalanches occurred late at night on January 8th and wasn't cleared until the following morning. Eight commercial vehicles were trapped for a time under the snow, with no injuries reported. Both rounds closed the highways for an extended period of time for snow removal.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76937, 76945, 76956, 111298, 78773.